Stochastic Systems

Brownian inventory models with convex holding cost, Part 2: Discount-optimal controls

J. G. Dai and Dacheng Yao

Full-text: Open access

Abstract

We consider an inventory system in which inventory level fluctuates as a Brownian motion in the absence of control. The inventory continuously accumulates cost at a rate that is a general convex function of the inventory level, which can be negative when there is a backlog. At any time, the inventory level can be adjusted by a positive or negative amount, which incurs a fixed positive cost and a proportional cost. The challenge is to find an adjustment policy that balances the inventory cost and adjustment cost to minimize the expected total discounted cost. We provide a tutorial on using a three-step lower-bound approach to solving the optimal control problem under a discounted cost criterion. In addition, we prove that a four-parameter control band policy is optimal among all feasible policies. A key step is the constructive proof of the existence of a unique solution to the free boundary problem. The proof leads naturally to an algorithm to compute the four parameters of the optimal control band policy.

Article information

Source
Stoch. Syst., Volume 3, Number 2 (2013), 500-573.

Dates
First available in Project Euclid: 11 February 2014

Permanent link to this document
https://projecteuclid.org/euclid.ssy/1392131423

Digital Object Identifier
doi:10.1214/11-SSY046

Mathematical Reviews number (MathSciNet)
MR3353210

Zentralblatt MATH identifier
1298.60084

Subjects
Primary: 60J70: Applications of Brownian motions and diffusion theory (population genetics, absorption problems, etc.) [See also 92Dxx] 90B05: Inventory, storage, reservoirs 93E20: Optimal stochastic control

Keywords
Impulse control singular control control band verification theorem free boundary problem smooth pasting quasi-variational inequality

Citation

Dai, J. G.; Yao, Dacheng. Brownian inventory models with convex holding cost, Part 2: Discount-optimal controls. Stoch. Syst. 3 (2013), no. 2, 500--573. doi:10.1214/11-SSY046. https://projecteuclid.org/euclid.ssy/1392131423


Export citation

References

  • [1] Baccarin, S. (2002). Optimal impulse control for cash management with quadratic holding-penalty costs. Decisions in Economics and Finance 25 19–32.
  • [2] Bensoussan, A. and Lions, J.-L. (1974/75). Nouvelles méthodes en contrôle impulsionnel. Applied Mathematics and Optimization 1 289–312.
  • [3] Bensoussan, A. and Lions, J.-L. (1984). Impulse control and quasivariational inequalities. Gauthier-Villars, Montrouge. Translated from the French by J. M. Cole.
  • [4] Bertola, G. and Caballero, R. J. (1990). Kinked Adjustment Costs and Aggregate Dynamics. MIT Press, 237–296.
  • [5] Constantinides, G. M. and Richard, S. (1978). Existence of optimal simple policies for discounted-cost inventory and cash management in continous time. Operations Research 26 620–636.
  • [6] Dai, J. G. and Yao, D. (2013). Brownian inventory models with convex holding cost, part 1: average-optimal controls. Stochastic Systems 3(2) 442–499.
  • [7] Feng, H. and Muthuraman, K. (2010). A computational method for stochastic impulse control problems. Mathematics of Operations Research 35 830–850.
  • [8] Harrison, J. M., Sellke, T. M., and Taksar, M. I. (1983). Impulse control of Brownian motion. Mathematics of Operations Research 8 454–466.
  • [9] Harrison, J. M. and Taksar, M. I. (1983). Instantaneous control of Brownian motion. Mathematics of Operations Research 8 439–453.
  • [10] Plehn-Dujowich, J. M. (2005). The optimality of a control band policy. Review of Economic Dyanmics 8 877–901.
  • [11] Protter, P. E. (2005). Stochastic Integration and Differential Equations. Stochastic Modelling and Applied Probability, Vol. 21. Springer-Verlag, Berlin. Second edition. Version 2.1, Corrected third printing.
  • [12] Richard, S. F. (1977). Optimal impulse control of a diffusion process with both fixed and proportional costs of control. SIAM Journal on Control and Optimization 15 79–91.
  • [13] Taksar, M. (1997). Infinite dimensional linear programming approach to singular stochastic control problems. SIAM Journal on Control and Optimization 35 604–625.